Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 34, NWS Tampa Bay, FL

April 18, 2011Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 18, 2011, 9:18 PM EDT for Highlands County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2011, 9:18 PM EDT (01:18 UTC)
Expired
Apr 18, 2011, 9:45 PM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Highlands County, FL

The radar

The Tampa radar (KTBW), 109 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 9:35 PM EDTTSTM WND DMG1 N Lake Placid, FLFEW TREES AND STREET SIGNS DOWN ON LAKE JUNE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 1.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS52 KTBW 190118
SVRTBW
FLC055-190145-
/O.NEW.KTBW.SV.W.0034.110419T0118Z-110419T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
918 PM EDT MON APR 18 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HIGHLANDS COUNTY IN FLORIDA.

* UNTIL 945 PM EDT

* AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARCHBOLD...OR 10 MILES SOUTH OF LAKE PLACID...AND MOVING NORTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHBOLD.
  LAKE PLACID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2740 8151 2740 8126 2709 8129 2710 8147
TIME...MOT...LOC 0119Z 180DEG 15KT 2716 8139

$$
2 follow-up statements
160 
WWUS52 KTBW 190137
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
937 PM EDT MON APR 18 2011

FLC055-190145-
/O.CON.KTBW.SV.W.0034.000000T0000Z-110419T0145Z/
HIGHLANDS FL-
937 PM EDT MON APR 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CENTRAL HIGHLANDS COUNTY...

AT 933 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLACID
LAKES...OR NEAR LAKE PLACID...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2714 8129 2714 8143 2740 8151 2740 8126
TIME...MOT...LOC 0136Z 191DEG 11KT 2724 8136

$$
204 
WWUS52 KTBW 190147
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
947 PM EDT MON APR 18 2011

FLC055-190157-
/O.EXP.KTBW.SV.W.0034.000000T0000Z-110419T0145Z/
HIGHLANDS FL-
947 PM EDT MON APR 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HIGHLANDS COUNTY HAS
EXPIRED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2714 8129 2714 8143 2740 8151 2740 8126
TIME...MOT...LOC 0137Z 203DEG 12KT 2725 8135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:27 PM EDT, 7 hours 51 minutes earlier.

Area forecast discussion, Apr 18, 1:27 PM EDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
127 PM EDT MON APR 18 2011

.SYNOPSIS...
ALOFT NORTH AMERICA THIS AFTERNOON A SHORT WAVE TROUGH WAS OVER
SOUTHERN BRITISH COLUMBIA...A DISTURBANCE WAS ACROSS THE UPPER
GREAT LAKES AND A LOW SPUN OVER QUEBEC. TO THE SOUTH,,,ZONAL FLOW
COVERED THE CONUS AND REACHED TO MEXICO AND THE GULF. AT THE
SURFACE...A FRONTAL BOUNDARY WITH A FEW ATTACHED AREAS OF LOW
PRESSURE STRETCHED FROM NORTH CA TO THE SOUTH-CENTRAL PLAINS AND
THEN EAST TO THE MID-ATLANTIC COAST. HIGH PRESSURE WAS ACROSS THE
SE U.S. WHILE AN OLD FRONT LINGERED ACROSS THE GULF FROM NEAR THE
TX/LA LINE TO FAR SOUTH FL.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE CANADIAN SHORT WAVE TROUGH DROPS DOWN ACROSS THE ROCKIES AND
MOVES OVER THE PLAINS TO THE GREAT LAKES BY WED...AMPLIFYING THE
ZONAL FLOW INTO AN UPPER RIDGE THAT DOMINATES THE AREA FOR MUCH OF
THE PERIOD. MEANWHILE AT THE SURFACE THE RIDGE AXIS SHIFTS DOWN
OVER THE CWA WITH SLIGHTLY HIGHER LEVELS OF MOISTURE...FROM THE
OLD FRONTAL BOUNDARY OVER/OFF FAR SOUTH FL...WORKING NORTHWARD IN
LOW LEVEL EAST TO SE FLOW.

MOSTLY CLEAR TONIGHT...BUT WITH SOME PATCHY FOG IN THE NORTH...
WILL GIVE WAY TO PARTLY CLOUDY SKIES THROUGH THE REST OF THE
PERIOD. GENERALLY DRY EXCEPT DAYTIME HEATING...AFTERNOON SEA
BREEZE INTERACTION...AND HIGHER LOW LEVEL MOISTURE WILL PROVIDE A
SLIGHT CHANCE OF AFTERNOON SHOWERS FOR THE SOUTHERN HALF OF CWA.
LOW TEMPERATURES WILL RUN NEAR NORMAL IN THE NORTH BUT SLIGHTLY
ABOVE ELSEWHERE. HIGHS WILL BE ABOVE NORMAL BY A 3 TO 6 DEGREE
RANGE.

.LONG TERM/PREVIOUS/ (WEDNESDAY NIGHT THROUGH TUESDAY)...
MID/UPPER LEVEL RIDGING WILL REMAIN ACROSS THE GULF OF MEXICO AND
FLORIDA THROUGH THE PERIOD. MEANWHILE AT THE SURFACE...HIGH PRESSURE
WILL RIDGE SOUTHWESTWARD FROM THE WESTERN ATLANTIC THURSDAY AS A
WEAKENING COOL FRONT MOVES TOWARDS THE GULF COAST. THIS FRONT WILL
STALL OUT WELL NORTH OF THE AREA HAVING LITTLE EFFECT ON OUR
WEATHER. ANOTHER AREA OF HIGH PRESSURE WILL BRIDGE THE BOUNDARY LATE
IN THE WEEK AS IT MOVES ACROSS THE EASTERN U.S. AND OUT INTO THE
WESTERN ATLANTIC OVER THE WEEKEND. OVERALL THE FAIR...WARM AND DRY
WEATHER WILL PERSIST THROUGH THE LONG TERM PERIOD WITH TEMPERATURES
REMAINING A FEW DEGREES ABOVE NORMAL.

&&

.AVIATION....VFR CONDITIONS THIS AFTERNOON AND TONIGHT...BUT MAY SEE
SOME LOCAL MVFR CIGS/VSBYS AROUND 12Z TUESDAY.

&&

.MARINE...
A SURFACE HIGH PRESSURE RIDGE ACROSS THE AREA WILL PROVIDE SE AND
SOUTH WINDS OF 15KT OR LESS. ALTHOUGH WINDS BECOME ONSHORE EACH
AFTERNOON AS THE SEABREEZE SHIFTS INLAND.

&&

.FIRE WEATHER...
INCREASING LOW LEVEL MOISTURE WILL PRECLUDE ANY LOW RH CONCERNS FOR
MOST OF THE WEEK. ALTHOUGH A FEW ISOLATED INLAND SPOTS MAY DIP BELOW
35 PERCENT FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  88  69  89 /   5  10   5  10
FMY  69  90  67  90 /   5  20   5  20
GIF  67  91  67  91 /   5  20   5  20
SRQ  67  87  69  87 /   5  10   5  10
BKV  61  88  61  89 /   5  10   5  10
SPG  71  86  69  86 /   5  10   5  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...69/CLOSE
AVIATION...25/DAVIS
Hazardous weather outlook, Apr 18, 3:57 AM EDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
357 AM EDT MON APR 18 2011

FLZ039-042-043-048>052-055>057-060>062-065-190000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
357 AM EDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Special weather statement, Apr 18, 8:09 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
809 PM EDT MON APR 18 2011

FLZ056-057-061-190045-
DE SOTO-HARDEE-HIGHLANDS-
809 PM EDT MON APR 18 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HIGHLANDS...SOUTHEASTERN
HARDEE AND NORTHEASTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LAKE PLACID...MOVING NORTH AT 5 MPH...WILL AFFECT LAKE
PLACID...UNTIL 845 PM EDT.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW AND SEA BREEZE
BOUNDARIES EXTENDING NORTHWESTWARD FROM THE STORM TOWARD ZOLFO
SPRINGS.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2744 8166 2746 8135 2720 8128 2723 8163
TIME...MOT...LOC 0007Z 164DEG 4KT 2729 8141
Special weather statement, Apr 18, 9:02 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
902 PM EDT MON APR 18 2011

FLZ057-190200-
HIGHLANDS-
902 PM EDT MON APR 18 2011

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR VENUS...AND ANOTHER LOCATED BETWEEN LAKE PLACID AND
LAKE JOSEPHINE...MOVING NORTH AT 5 MPH...WILL AFFECT VENUS...
ARCHBOLD...LAKE PLACID AND SEBRING...UNTIL 1000 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2703 8133 2704 8155 2756 8145 2744 8118
TIME...MOT...LOC 0100Z 194DEG 6KT 2705 8138

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:09 PM EDTSpecial Weather StatementTBWHighlands36 min
Apr 18, 9:02 PM EDTSpecial Weather StatementTBWHighlands58 min
Apr 18, 9:13 PM EDTAreal Flood AdvisoryTBWHighlands92 min
Apr 18, 10:06 PM EDTSpecial Weather StatementTBWHighlands54 min
Apr 19, 5:48 PM EDTSpecial Weather StatementTBWLee42 min
Apr 19, 7:05 PM EDTSpecial Weather StatementTBWHardee40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.